Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 63, NWS Norman, OK

April 5, 2003Clay County, Wichita County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Apr 5, 2003, 8:33 PM CST for Clay County, Wichita County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2003, 8:33 PM CST (02:33 UTC)
Expired
Apr 5, 2003, 9:15 PM CST
In force
42 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Clay County, TX, Wichita County, TX

The radar

The Altus AFB radar (KFDR), 65 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 4:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2003-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2003-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2069 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
456 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

900 
WUUS54 KOUN 060233
SVROKC
TXC077-485-060315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
832 PM CST SAT APR 5 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHERN TEXAS
  WICHITA COUNTY IN NORTHERN TEXAS

* UNTIL 915 PM CST

* AT 832 PM CST...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5
  MILES SOUTH OF BURKBURNETT...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE BURKBURNETT AND PETROLIA

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE
THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3408 9864 3391 9864 3389 9800 3412 9813

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 2:00 PM CST, 6 hours 33 minutes earlier.

Area forecast discussion, Apr 5, 2:00 PM CST, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
200 PM CST SAT APR 5 2003

THE ANTICIPATED STRONG LIFT FROM THE SOUTHWEST U.S. UPPER WAVE WILL
BRING STRONG/SEVERE THUNDERSTORMS FROM SOUTHWEST TO NORTHEAST ACROSS
THE FORECAST AREA THIS EVENING AND OVERNIGHT. REFER TO THE HAZARDOUS
WEATHER OUTLOOK FOR DETAILS.

SHOWERS AND STORMS SHOULD END AS THE DRYLINE IS EXPECTED TO SWEEP
ACROSS WESTERN AND CENTRAL OK SUNDAY MORNING. THE COLD FRONT SHOULD
ENTER THE NORTHWEST BY AFTERNOON. THE FRONT IS EXPECTED TO CLEAR
CENTRAL OK BY LATE AFTERNOON AND THE SOUTHEAST LATE SUNDAY EVENING.
WITH SEASONABLY COOL AIR TO OUR NORTH...TEMPERATURES MONDAY WILL BE
BELOW NORMAL. A SECOND AND COOLER AIRMASS IS EXPECTED TO MOVE SOUTH
FROM KS MONDAY NIGHT BRINGING GUSTY NORTH WINDS AND COOLER
TEMPERATURES STILL TUESDAY. TEMPERATURES WILL HOLD IN THE 50S DURING
THE DAY WITH NEAR OR SUB-FREEZING TEMPERATURES IN THE NORTHWEST HALF
EACH NIGHT AS THE AIRMASS SETTLES OVER OK. NO PRECIPITATION IS
EXPECTED WITH THE ASSOCIATED UPPER WAVE.

BY MID-WEEK...AN UPPER RIDGE IS EXPECTED TO BUILD OVER THE ROCKY
MOUNTAINS AND APPROACH THE PLAINS STATES LATER IN THE WEEK.
TEMPERATURES SHOULD INCREASE TO SEASONABLE NORMALS FOR THE END OF
THE WEEK...AND THE FORECAST REMAINS DRY INTO THE WEEKEND.

FCSTID =    9
OKC   50  67  39  55 /  80  20   0   0
HBR   48  63  36  54 /  50  10   0   0
SPS   53  72  41  61 /  70   0   0   0
GAG   42  52  30  50 /  50  30   0   0
PNC   47  60  36  52 /  70  40   0   0
DUA   58  76  47  62 /  80  40   0   0

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Apr 5, 11:45 AM CST, 8 hours 48 minutes before
OKZ004>048-050>052-TXZ083>090-061800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CST SAT APR 5 2003

THIS HAZARDOUS WEATHER OUTLOOK PERTAINS TO THE WESTERN TWO THIRDS OF
OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT
OVER THE SOUTHERN HALF OF OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE
REMAINDER OF OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA IS ROUGHLY ALONG AND SOUTH OF A LINE FROM
HOLLIS... TO CORDELL... TO OKLAHOMA CITY... TO CHANDLER. THE SLIGHT
RISK AREA INCLUDES THE REMAINDER OF CENTRAL AND NORTHERN OKLAHOMA.

TIMING...
SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING BETWEEN 7
PM AND 11 PM...AND SPREAD NORTHEASTWARD OVERNIGHT.

EXPECTED WEATHER AND IMPACTS...
THE STRONGEST STORMS ARE EXPECTED TO BE CAPABLE OF PRODUCING
BASEBALL SIZED HAIL. VERY LARGE HAIL WILL BE CAPABLE OF SIGNIFICANT
DAMAGE TO ROOFS...WINDOWS...AUTOMOBILES...AND VEGETATION.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR SEVERE WEATHER OPERATIONS THIS EVENING AND OVERNIGHT.

DISCUSSION...
A STATIONARY FRONTAL BOUNDARY OVER CENTRAL TEXAS IS EXPECTED TO MOVE
NORTHWARD LATE TODAY AND THIS EVENING TO JUST SOUTH OF THE RED
RIVER...LIKELY BETWEEN WICHITA FALLS...AND MINERAL WELLS.
MEANWHILE...A DRYLINE WILL DEVELOP OVER CENTRAL AND SOUTHERN
PORTIONS OF THE TEXAS PANHANDLE...WITH THE TRIPLE POINT BETWEEN
LUBBOCK...MIDLAND...AND ABILINE.

AS THE ATMOSPHERE CONTINUES TO DESTABILIZE...AND THE UPPER TROUGH
APPROACHES FROM THE WEST...THUNDERSTORMS ARE EXPECTED TO DEVELOP
NEAR THIS TRIPLE POINT AND MOVE NORTHEASTWARD...WITH INITIAL
DEVELOPMENT POSSIBLY BY LATE AFTERNOON OR EARLY EVENING. STORM
MOTION WILL BE NORTHEASTWARD...WHICH COULD ALLOW A FEW OF THESE
STORMS TO MOVE INTO WESTERN PARTS OF NORTH TEXAS THIS EVENING...
INCLUDING KNOX CITY...MUNDAY...BENJAMIN...CROWELL...SEYMOUR...AND
ARCHER CITY. VERTICAL WIND PROFILES WILL BE VERY FAVORABLE FOR
SUPERCELLS...WITH A THREAT FOR TORNADOES AND VERY LARGE HAIL.

ACROSS THE REMAINDER OF RISK AREAS...THUNDERSTORMS WILL DEVELOP THIS
EVENING AND OVERNIGHT...AS THE LOW LEVEL JET STRENGTHENS. THE
MAJORITY OF THESE STORMS WILL OCCUR NORTH OF THE SURFACE FRONTAL
ZONE...WITH LARGE HAIL THE PRIMARY CONCERN. THE MODERATE RISK FOR
PARTS OF THESE AREAS IS FOR THE WIDESPREAD POTENTIAL FOR LARGE HAIL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST SUNDAY APR 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
CHANCES FOR THUNDERSTORMS WILL CONTINUE ON SUNDAY OVER PARTS OF
SOUTH CENTRAL AND SOUTHEAST OKLAHOMA.  A FEW OF THESE STORMS MAY BE
SEVERE.  HOWEVER... BY MID TO LATE AFTERNOON SUNDAY... THE PRIMARY
AREA FOR SEVERE THUNDERSTORMS IS EXPECTED TO SHIFT EAST OF THE AREA.

OTHER HAZARDOUS WEATHER...
MORNING LOW TEMPERATURES MAY DROP BELOW FREEZING OVER NORTHWEST
OKLAHOMA ON MONDAY MORNING... WITH A BETTER CHANCE OF FREEZING
TEMPERATURES TUESDAY MORNING OVER ROUGHLY THE NORTHWEST THIRD OF
OKLAHOMA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.

A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN.

JAMES

In the hours before

Special weather statement, Apr 5, 7:23 PM CST, 1 hour 10 minutes before
OKZ037-044-TXZ086-060200-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
723 PM CST SAT APR 5 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COTTON...TILLMAN AND WICHITA
COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 20 MILES SOUTHWEST OF ELECTRA AT
723 PM CST...MOVING NORTHEAST AT 40 MPH.  A SECOND SEVERE
THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST OF LAKE KEMP.

THESE STORMS WILL CONTINUE TO INTENSUFY AND MOVE INTO WESTERN
WICHITA COUNTY...SOUTHERN TILLMAN COUNTY AND COTTON COUNTY BETWEEN
745 PM AND 815 PM.

PEOPLE IN COTTON...TILLMAN AND WICHITA COUNTIES...INCLUDING THE
CITIES OF BURKBURNETT AND ELECTRA...SHOULD MONITOR THIS STORM
CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER
CONDITIONS AS THIS STORM APPROACHES.
Local storm report, Apr 5, 7:57 PM CST, 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
757 PM CST SAT APR 05 2003

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0749 PM    SEYMOUR                   TX   .88 INCH HAIL
04/05/03   BAYLOR                         REPORTED BY A SPOTTER

SBS
Local storm report, Apr 5, 8:06 PM CST, 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
806 PM CST SAT APR 05 2003

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0804 PM    LAKE KEMP                 TX   .88 INCH HAIL
04/05/03   BAYLOR                         REPORTED BY A HAM RADIO
                                          OPERATOR

SBS
Local storm report, Apr 5, 8:14 PM CST, 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
814 PM CST SAT APR 05 2003

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0753 PM    5 S ELECTRA               TX   1.00 INCH HAIL
04/05/03   WICHITA                        REPORTED BY A HAM RADIO
                                          OPERATOR

SBS
Local storm report, Apr 5, 8:22 PM CST, 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
822 PM CST SAT APR 05 2003

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0816 PM    IOWA PARK                 TX   .75 INCH HAIL
04/05/03   WICHITA                        REPORTED BY A SPOTTER

0819 PM    IOWA PARK                 TX   1.00 INCH HAIL
04/05/03   WICHITA                        REPORTED BY A SPOTTER

SBS
Local storm report, Apr 5, 8:33 PM CST, 0 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
833 PM CST SAT APR 05 2003

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    DUNDEE                    TX   1.00 INCH HAIL
04/05/03   ARCHER                         REPORTED BY THE PUBLIC

0832 PM    5 E DUNDEE                TX   1.00 INCH HAIL
04/05/03   ARCHER                         REPORTED BY A HAM RADIO
                                          OPERATOR

SBS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 7:05 PM CSTSevere Thunderstorm WarningOUNBaylor, Wilbarger40 min
Apr 5, 7:40 PM CSTSevere Thunderstorm WarningOUNWichita, Wilbarger50 min
Apr 5, 7:44 PM CSTSevere Thunderstorm WarningOUNBaylor31 min
Apr 5, 8:07 PM CSTSevere Thunderstorm WarningOUNArcher, Baylor53 min
Apr 5, 9:12 PM CSTSevere Thunderstorm WarningOUNClay63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.